I have a UTI. It was cultured as sensitive to sulfa, which I am allergic to (I am also allergic to penicillin, but so far I have been able to tolerate penicillin derivatives like Keflex and Suprax). The infection is also sensitive to Ciprofloxacin and Levofloxacin. The last time I took Cipro it made me nauseated, very dizzy and it felt like my joints were on fire. I also have since developed bilateral tendonitis in my Achilles tendons. I don't know if it is related. I have been told by my PCP that if I am unwilling to take the Cipro or Levaquin then I cannot be treated. Is there seriously no other solution?
I am new to this PCP (the result of changes in insurance). I do not have history positive or negative with this PCP. I do have a history of recurring UTI's. The UTI's have become a huge problem because of the antibiotic issue.
I have been given to understand that if a patient is sensitive to multiple antibiotics then they are simply out of luck - is this true? I would almost rather try the sulfa and manage the reaction then try the Cipro, but once you tell a physician you are allergic to an antibiotic you are out of luck.
Who told you that? What other ones was it sensitive too? Keflex and suprax aren't penicillin derivatives. Keflex and suprax are cephalosporins, however a small percentage of people allergic to penicillin can't take cephalosporins. If the only other antibiotic its sensitive too is cipro, then there is nothing to give you, but if there are degrees of sensitivity, there will be some that are moderately sensitive and taking 2 of those often work.
11 Dec 2013
Go to the Mayo Clinic in Rochester, MN or an advanced facility like it closer to home. Do not try to solve this on your own.
25 Sep 2014
Hey KikiHart, No, your not out of luck! I'm allergic to the 3 medications that are used to treat UTI's (macrobid, cipro, and sulfa). My PCP prescribed me Monurol (Fosfomycin Tromethamine).
Also, have you used Macrobid to treat UTI? Ask your PCP if they can prescribe that instead of Cirpo. Actually, the symptoms that you experienced with Cipro were a horrible side effect, especially the joint/Achilles pain. It's not an allergy, but it doesn't mean you have to suffer.
Now, about your allergic reaction to sulfa medication, if it's not a life-threatening allergy(ex. your throat swells shuts); then you can take the antibotic with either benadryl or hydroxyzine, that should minimize the reaction. I've done with some medicines, that contain an inactive ingredient that I have a mild allergy to. If your not comfortable with that option, it's ok.
Just remember there are other options to Cirpo/Levaquin. I think that it's horrible that your PCP put you in a corner, without doing some simple research on alternative UTI antibiotics.There are other antibiotics besides the big 3 that treat UTI's.
I hope that this info was helpful, Feel Better & Never Give Up Hope :D
23 Aug 2017
I have the same problem Gentamicin 160mg daily IM injection for 6-10 days does it for me.
28 Nov 2017
I now have peripheral neuropathy because my Dr. prescribed Norflox for a mild UTI. Please read the side effects for Quinolone Drugs. There is no other drug I can take as also Amoxillin is out. So.. if we cannot take the required drugs, do we die?
17 Jan 2018
Fosfomycin is a one shot powder that works within hours. If you have recurring UTIs you should try an infectious disease doctor. They are more proactive when it comes to treatment. Good luck
28 Jan 2018
I understand my mom is allergic to like everything. They can't tell u that u r out of luck. There is antibiotics u just have to try more until u find right one.